Article Text

Download PDFPDF
Seizure During Repositioning Following Epidural Anesthesia
  1. Egon Lanz, MD,
  2. Dieter Theiss, MD and
  3. Klaus Reiff
  1. From the Department of Anesthesiology of the Johannes Gutenberg-University, Mainz, West Germany

Abstract

A patient convulsed 45 minutes after a technically uncomplicated epidural anesthetic with 150 mg bupivacaine, while she was being moved from the supine to the prone position. The following explanation is discussed. Changing the patient's position may have lead to a compression of the inferior vena cava and thus to an increased collateral flow in the internal vertebral venous plexus. A bolus of local anesthetic, which had accumulated there due to sluggish blood flow, thereby may have been ejected from the venous plexus into the general systemic circulation.

  • Anesthetic
  • Local
  • Bupivacaine
  • Anesthetic techniques
  • Regional
  • epidural analgesia
  • Complications
  • CNS-intoxication.

Statistics from Altmetric.com

Footnotes

  • Address reprint requests to Dr. Lanz: Institut für Anaesthesiologie der Universität, Langenbeckstr. 1, 6500 Mainz, West Germany.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.